California, 2005

Flash Flood in California, February 22, 2005

February 22, 2005 · NWS SGX · 1 event in 1 county or zone

The first floor of a two story apartment building in City Heights completely flooded. Ten people had to be rescued from the second floor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The first floor of a two story apartment building in City Heights completely flooded. Ten people had to be rescued from the second floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:30 AM PST, 1 hour earlier.

Area forecast discussion, Feb 22, 2:30 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST TUE FEB 22 2005

.SYNOPSIS...A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT
CONCEPTION CONTINUES TO SEND SHOWERS OVER THE AREA. ANOTHER BAND OF
HEAVY RAIN IS EXPECTED THIS MORNING AND AGAIN TONIGHT INTO WEDNESDAY
MORNING. THE LOW WILL MOVE EAST WEDNESDAY EVENING. RAIN WILL BE HEAVY
AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. WEAK HIGH
PRESSURE ALOFT MOVES OVER THURSDAY AND FRIDAY. A WEAK TROUGH WILL
MOVE THROUGH SATURDAY...THEN HIGH PRESSURE ALOFT WILL RETURN OVER
SOUTHERN CALIFORNIA SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKINNY BAND OF HEAVY SHOWERS MOVING THROUGH THE AREA THIS EARLY
MORNING. BUT IT HAS SUDDENLY BROADENED APPARENTLY DUE TO SOME
JET MAX DYNAMICS. LOOKS LIKE A PIECE OF THE SUBTROPICAL JET HAS
MOVED NORTH TO BECOME A PLAYER. LIKE WE NEEDED THAT. THIS UPPER
LOW IS ALREADY CAPABLE OF SELF GENERATING ITS OWN BANDS OF HEAVY
SHOWERS...THUNDERSTORMS...HAIL...POSSIBLE TORNADOS. IT HAS PLENTY
OF MOISTURE...COLD AIR...AND WIND SHEAR TO TAP. AND NOW MORE JET
ENERGY. BASED ON THIS INFO...AND SINCE THE LOW IS BROAD AND SLOW...
THE FLOOD WATCH AND WINTER STORM WARNING NOW EXTEND UNTIL WED
MORNING. 1 TO 2 MORE INCHES OF RAIN IN THE COASTS AND VALLEYS AND
ANOTHER 2 TO 4 MORE INCHES IN THE MOUNTAINS BELOW 5500 FEET LOOKS
POSSIBLE TODAY INTO WEDNESDAY. THE 552 UPPER LOW FINALLY COMES THRU
WED PM...SO THERE MAY EVEN BE SOME SHOWERS AND THUNDERSTORMS THEN.
COOL...MOIST 560 NW FLOW FOR MOSTLY CLOUDY AND SLIGHT CHANCE OF
LIGHT PRECIP EACH DAY DURING THE PERIOD THU THRU FRI. SOME CLEARING
FOR THE WEEKEND UNDER WEAK 564 RIDGE. THEN ANOTHER LARGE SLOW MOVING
548 UPPER LOW DOMINATES THE WEATHER PICTURE FOR MUCH OF NEXT WEEK.
TO EARLY TO SAY HOW MUCH PRECIP WITH THIS ONE. LOOKS LIKE HEMISPHERIC
FLOW PATTERN FINALLY SHIFTS WITH A COLDER...STRONGER HUDSON BAY LOW
TAKING SHAPE. THAT COULD PUMP UP A FAIR WEATHER RIDGE OVER THE WEST
COAST STARTING THU OR FRI OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY WARNING
FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MACKECHNIE
Hazardous weather outlook, Feb 21, 3:45 PM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST MON FEB 21 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-221400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
345 PM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG STORM MOVING THROUGH SOUTHWESTERN CALIFORNIA WILL CONTINUE
SHOWERS...HEAVY AT TIMES...AND SNOW IN THE MOUNTAINS. LOCAL PONDING
OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET THROUGH TONIGHT. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA BELOW THE
SNOW LEVEL THROUGH TONIGHT. SEE LAXFFASGX.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SEE LAXSPSSGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS. SEE LAXMWSSGX.

HIGH SURF ADVISORY THROUGH TONIGHT. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

THE STORM WILL CONTINUE TO AFFECT ALL OF SOUTHWEST CALIFORNIA INTO
WEDNESDAY.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET UNTIL 600 PM TUESDAY. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY EVENING FOR THE
ENTIRE AREA BELOW THE SNOW LEVEL UNTIL TUESDAY EVENING. SEE
LAXFFASGX.

HIGH SURF ADVISORY THROUGH WEDNESDAY. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS
REQUESTED.

ATKIN

In the hours before

Special weather statement, Feb 21, 11:00 PM PST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST MON FEB 21 2005

CAZ042-043-048-050-055>058-220730-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
1100 PM PST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...

MACKECHNIE

The radar

The San Diego radar (KNKX), 20 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
February 22, 3:30 AM PST to 4:30 AM PST
Where
San Diego County, San Diego
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
32.750, -117.100

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441778.